Colorado, 2006

Avalanche in Colorado, February 2, 2006

February 2, 2006 · NWS GJT · 2 events in 2 counties and zones

Three natural avalanches occurred near Red Mountain Pass. Portions of highway 550 were affected, covering the centerline with up to 2 feet of snow for a distance of 125 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Three natural avalanches occurred near Red Mountain Pass. Portions of highway 550 were affected, covering the centerline with up to 2 feet of snow for a distance of 125 feet. Avalanche mitigation resulted in several more slides hitting the roadway, including a large avalanche just above Chattanooga that buried the highway with over 12 feet of compacted snow. A number of temporary road closures took place as debris was cleared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 2:53 AM MST, 10 hours 37 minutes earlier.

Area forecast discussion, Feb 2, 2:53 AM MST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 AM MST THU FEB 2 2006

.SHORT TERM (TODAY THROUGH FRIDAY)...NAM AND GFS AGREE AS HIGH
SPECIFIC HUMIDITY FLOW CONTINUES TODAY...WITH SLOWLY DROPPING VALUES
LATER TONIGHT. SYNOPTIC SCALE LIFT STILL WEAK AS INDICATED BY DIV Q
FIELDS...BUT AS SHORT WAVE PASSES TDY WITH INCREASING JET SUPPORT
EXPECT MTNS TO DO WELL. ACCORDING TO TIME/HGHT XSECS FORCING PEAKS
TODAY AROUND 18Z AS FRONT MOVES SOUTHWARD ACROSS THE CWA. BASED ON
ABOVE AND CURRENT RADAR TRENDS HAVE DECIDED TO UPGRADE THE NRN SAN
JUANS TO A WARNING AS STRONG JET IMPINGES ON THAT AREA. H7 TEMPS
START AROUND -6C THIS MORNING SO EXPECT LOWER VALLEY LOCATIONS
SOUTH OF I-70 TO BE RAIN OR MIXED RAIN AND SNOW UNTIL THIS EVENING.

BY TONIGHT THE FLOW ALOFT BECOMES MORE NRLY AS RIDGE BUILDS ALONG
THE WEST COAST WITH UPPER JET STRENGTHENING TO 120KT AND BECOMING
ANTICYCLONICLY CURVED. STILL ENOUGH MSTR AND JET DYNAMICS TO CONTINUE
ALL HIGHLITES BUT SNOW AMOUNTS WILL GRADUALLY TAPER OFF IN ALL BUT
THE NRN MTNS AS THEY REMAIN UNDER A MORE FAVORABLE OROGRAPHIC FLOW.

HEIGHTS RISE FRIDAY AS A RIDGE BUILDS TO WEST...BUT ENOUGH LOW
LEVEL MSTR AND OROGRAPHIC FORCING TO PROVIDE LINGERING SHOWERS
OVER THE MTNS DURING THE MORNING. LOW LEVEL MSTR DECREASES AND WARM
ADVECTION BEGINS TO OCCUR BY AFTERNOON BRINGING PCPN TO AN END
AS STATIC STABILITY INCREASES.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
A SHARP RIDGE WILL MOVE OVER THE CENTRAL ROCKIES FRIDAY NIGHT PUSHING
PRECIPITATION EAST OF THE FORECAST AREA. SATURDAY SHOULD BE DRY AND
WARMER UNTIL THE RIDGELINE PASSES EAST OF THE AREA AND THE NEXT
PACIFIC TROUGH MOVES THROUGH THE GREAT BASIN. CLOUDS AND
PRECIPITATION FROM THIS STORM WILL MOVE THROUGH THE AREA SAT NIGHT
THROUGH SUNDAY EVENING. JUST LIKE SO MANY SYSTEMS THIS WINTER...THIS
LATEST TROUGH WILL RIDE OVER THE DOMINANT SW U.S. RIDGE AND MOST OF
IT ENERGY AND PRECIPITATION WILL BE CARRIED NORTH AND EAST OF THE
FORECAST AREA. SNOW WILL BE MOST LIKELY SUNDAY OVER THE NORTHERN AND
CENTRAL MOUNTAINS. MIDRANGE MODELS APPEAR IN GOOD AGREEMENT ON THE
STORM PATH AND TIMING. MONDAY SHOULD BE DOMINATED BY ANOTHER
TRANSITORY RIDGE. THE EC CARRIES A SLIGHTLY STRONGER SHORTWAVE TROUGH
THROUGH THE AREA FROM THE NW ON TUE. THE FEATURE IN THE GFSLR IS
WEAKER AND MUCH FURTHER EAST. HAVE GONE WITH THE DRIER SOLUTION FOR
NOW AND ELIMINATED THE CLOUDS AND PRECIPITATION AFFECTING THE FOUR
CORNERS. THE TROUGH EJECTING OVER THE AREA FROM A SW U.S. LOW IS MUCH
FURTHER SOUTH IN THE LATEST MODELS VERSIONS. &&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING CONTINUES UNTIL 6 AM FRIDAY MORNING
       FOR THE NORTHERN MTNS...ZONES 4...13.
      WINTER STORM WARNING CONTINUES UNTIL 6 AM FRIDAY MORNING
       FOR THE CENTRAL MTNS...ZONES 9...10...12.
      HEAVY SNOW WARNING CONTINUES UPPER YAMPA RIVER BASIN
       UNTIL 6 AM FRIDAY MORNING...ZONE 5.
      WINTER STORM WARNING TODAY UNTIL 6 AM FRIDAY FOR THE
       NORTHWESTERN SAN JUAN MTNS...ZONE 18.
      SNOW ADVISORIES CONTINUE UNTIL 6 AM FRIDAY FOR ZONES 2
       AND 3.
.UT...NONE.

&&

MC/CJC
Hazardous weather outlook, Feb 2, 3:38 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 AM MST THU FEB 2 2006

COZ001-006>008-011-014-017-019>023-UTZ022>025-027>029-031100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
338 AM MST THU FEB 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND THE
VALLEYS AND PLATEAUS OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A MOIST NORTHWESTERLY FLOW WILL BRING SCATTERED LIGHT RAIN OR SNOW
SHOWERS TO THE REGION TODAY...SLOWLY DECREASING TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER SYSTEM WILL MOVE THROUGH THE AREA SATURDAY NIGHT THROUGH
SUNDAY NIGHT...BRINGING A CHANCE OF RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION. WEATHER REPORTS CAN BE SENT TO THE NATIONAL
WEATHER SERVICE BY USING THIS EMAIL ADDRESS: WXGJT@NOAA.GOV

COZ002>005-009-010-012-013-018-031100-
CENTRAL YAMPA RIVER BASIN-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
338 AM MST THU FEB 2 2006

...WINTER WEATHER TODAY AND TONIGHT FOR THE MOUNTAINS OF
NORTHWEST AND CENTRAL COLORADO AND PORTIONS OF THE NORTHWEST COLORADO
PLATEAUS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE MOUNTAINS OF
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SNOWFALL WILL CONTINUE OVER THE MOUNTAINS OF COLORADO TODAY...WITH
SIGNIFICANT SNOW AND WIND EXPECTED THROUGH EARLY FRIDAY MORNING. A
WINTER STORM WARNING IS IN EFFECT MOST OF THE COLORADO MOUNTAINS. THE
NORTHERN MOUNTAINS CAN EXPECT 14 TO 24 INCHES OF SNOW WITH THIS
SYSTEM...WHILE THE REMAINING MOUNTAINS GENERALLY SEEING
ACCUMULATIONS IN THE 8 TO 14 INCH RANGE.

A SNOW ADVISORY IS IN EFFECT FOR THE LOWER YAMPA RIVER BASIN...
WHERE 3 TO 6 INCHES OF SNOWFALL IS EXPECTED. IN ADDITION A SNOW AND
BLOWING SNOW ADVISORY REMAINS IN EFFECT THE ROAN AND TAVAPUTS
PLATEAUS OF NORTHWEST COLORADO WHERE 4 TO 8 INCHES OF SNOWFALL IS
EXPECTED.

HAZARDOUS WINTER DRIVING CONDITIONS WILL CONTINUE ACROSS THE HIGHER
ELEVATIONS OF WESTERN COLORADO. DETAILS OF THIS WINTER STORM CAN BE
FOUND IN THE DENWSWGJT PRODUCT...OR ON THE GRAND JUNCTION WEATHER
SERVICE WEB PAGE AT: WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER SYSTEM WILL MOVE THROUGH THE AREA SATURDAY NIGHT THROUGH
SUNDAY NIGHT. HAZARDOUS WINTER DRIVING CONDITIONS WILL REDEVELOP
OVER THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO AND
EASTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION. WEATHER REPORTS CAN BE SENT TO THE NATIONAL
WEATHER SERVICE BY USING THIS EMAIL ADDRESS: WXGJT@NOAA.GOV

MC/CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
February 2, 1:30 PM MST to 5:50 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
February 2, 1:30 PM MST to 5:50 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487527, 5487528.